Evidence map›Paper›PMID 18636788›Full record

ArticleDrug safety2008

Influence of chemical structure on hypersensitivity reactions induced by antiepileptic drugs: the role of the aromatic ring.

Kim B Handoko, Eugène P van Puijenbroek, Annemarie H Bijl, Walter A J J Hermens, Jeannette E F Zwart-van Rijkom, Yechiel A Hekster, Toine C G Egberts

Abstract read
PubMed Publisher
In one paragraph

Article in Drug safety, 2008. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 12 papers.

0numbers the graph read from it
0cells of the map it votes in
12citing papers in PubMed
1.9field-weighted citation impact, top 15% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

12 citing papers in PubMed, 45 citations in OpenAlex.

  1. Association BetweenPharmaceuticals (Basel, Switzerland) · 2025
    Article
  2. Review
  3. Article
  4. Article
  5. HLA-BFrontiers in neurology · 2019
    Article
  6. Article
  7. Cheminformatics-aided pharmacovigilance: application to Stevens-Johnson Syndrome.Journal of the American Medical Informatics Association : JAMIA · 2016
    Article
  8. Article
  9. Levetiracetam induced psoriasiform drug eruption: a rare case report.Saudi pharmaceutical journal : SPJ : the official publication of the Saudi Pharmaceutical Society · 2015
    Article
  10. Article
  11. Article
  12. Review
4 · The record

Corrections and comments

5 · Who and what money

Authors and funding

7 authors at 4 institutions in 1 country.

Kim B HandokoDivision of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute of Pharmaceutical Sciences, Faculty of Science, Utrecht University, Utrecht, the Netherlands.
Eugène P van Puijenbroek
Annemarie H Bijl
Walter A J J Hermens
Jeannette E F Zwart-van Rijkom
Yechiel A Hekster
Toine C G Egberts
Netherlands Pharmacovigilance Centre Lareb · NLUniversity Medical Center Utrecht · NLRadboud University Nijmegen · NLUtrecht University · NL

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

objectiveAntiepileptic drugs (AEDs) can cause various 'idiosyncratic' hypersensitivity reactions, i.e. the mechanism by which AEDs induce hypersensitivity is unknown. The aim of this study was to assess whether the presence of an aromatic ring as a commonality in chemical structures of AEDs can explain symptoms of hypersensitivity.

methodsBetween January 1985 and January 2007, all adverse drug reactions (ADRs) reported to the Netherlands Pharmacovigilance Centre Lareb related to AEDs as suspected drugs were included in this study. ADRs were analysed using a case/non-case design. Cases were defined as those patients with ADRs involving symptoms of hypersensitivity. Non-cases were patients with all other ADR reports. Symptoms of hypersensitivity were classified according to the Gell and Coombs classification (type I-IV) and the organ involved (e.g. cutaneous, hepatic). AEDs were classified as aromatic anticonvulsant if their chemical structure contained at least one aromatic ring. All other AEDs were classified as non-aromatic. We assessed the strength of the association between aromatic AEDs versus non-aromatic AEDs and reported hypersensitivity reactions with logistic regression analysis and expressed these as reporting odds ratios (RORs).

resultsIn total, 303 cases of hypersensitivity associated with the use of AEDs were reported. Aromatic AEDs were suspected in 64.4% of these reports versus 41.3% (574/1389) of the non-hypersensitivity reports. A significant ROR of 2.15 (95% CI 1.63, 2.82) was found for aromatic AEDs and all hypersensitivity reactions. Aromatic AEDs were significantly associated with immunoglobin E-mediated type I hypersensitivity reactions (ROR 2.15; 95% CI 1.23, 3.78) and T-cell-mediated type IV reactions (ROR 6.06; 95% CI 3.41, 10.75). Type II and III reactions did not show an association. Cutaneous symptoms represented 39.9% of the hypersensitivity-related ADRs. Aromatic AEDs were significantly associated with cutaneous hypersensitivity reactions (ROR 5.81; 95% CI 3.38, 9.99).

conclusionThis study confirms that the presence of an aromatic ring as a common feature in chemical structures of AEDs partly explains apparent 'idiosyncratic' hypersensitivity reactions. Symptoms of hypersensitivity were reported twice as frequently with aromatic AEDs than with non-aromatic AEDs. Strong associations for aromatic AEDs versus non-aromatic AEDs were found for T-cell-mediated (type IV) reactions, as well as for cutaneous reactions.

Indexed as

Adverse Drug Reaction Reporting SystemsAdultAgedAnticonvulsantsDrug HypersensitivityFemaleHumansImmunoglobulin ELogistic ModelsMaleMiddle AgedNetherlandsOdds RatioStructure-Activity RelationshipT-LymphocytesYoung AdultAnticonvulsantsImmunoglobulin E

Identifiers

PMID18636788
OpenAlexW2161530955

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.